Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 239, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 31, 2003, 4:05 PM CDT for Lincoln County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2003, 4:05 PM CDT (21:05 UTC)
- Expired
- Jul 31, 2003, 5:00 PM CDT
- In force
- 55 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Lincoln County, KS
The radar
The Grand Island radar (KUEX), 146 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 2:35 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 485 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 1867 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
091 WUUS53 KICT 312105 SVRICT KSC105-312200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 405 PM CDT THU JUL 31 2003 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LINCOLN COUNTY IN CENTRAL KANSAS * UNTIL 500 PM CDT. * AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF BARNARD TO 3 MILES SOUTH OF SYLVAN GROVE...OR ALONG A LINE EXTENDING FROM 15 MILES NORTHEAST OF LINCOLN TO 15 MILES WEST OF LINCOLN...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR LINCOLN AROUND 410 PM CDT... NEAR BEVERLY AROUND 435 PM CDT... THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... DAMAGING WINDS OF 70 TO 80 MILES AN HOUR... VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING... THE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR LINCOLN COUNTY UNTIL 500 PM CDT. LAT...LON 3920 9796 3897 9847 3888 9846 3888 9793 $$ /OMITT NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:32 PM CDT, 33 minutes earlier.
Area forecast discussion, Jul 31, 3:32 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 332 PM CDT THU JUL 31 2003 MAIN FCST CONCERN REVOLVES AROUND CONVECTIVE ACTIVITY TNGHT-FRI NGHT AS WELL AS THE SVR POTENTIAL. TNGHT: SHUD BE A FAIRLY ACTIVE NIGHT ACROSS SOUTHERN NE AND CENTRAL KS. AM VERY CONFIDENT THAT STORMS WL DEVELOP TNGHT GENERALLY NEAR THE KS-NE BORDER. JUST NOT TOO CONFIDENT ON THE SOUTHERN EXTENT OF THIS ACTIVITY. CORFIDI VECTORS DO INDICATE A SOUTHWARD PROPAGATION TO ACTIVITY TNGHT. DO FEEL THAT THE BULK OF THE STORMS WL ONLY AFFECT THE NORTHERN PORTION OF CWA BASED ON A COUPLE SMALL DETAILS. FIRST, THE LEFT EXIT OF THE UPPER JET HAS SHIFT SLIGHTLY MORE NORTHWARD. SECOND THE BEST 850MB CONVERGENCE WL BE MORE TIGHTLY FOCUSED OVER CENTRAL KS. THE LATEST WS-ETA USING THE KF VERIFIES THAT MOST OF THE ACTIVITY WL REMAIN GENERALLY OVER CENTRAL AND NE KS. THUS HAVE ADJUSTED POPS TO DECREASE OVER SOUTHERN PORTION OF CWA TO SLGHT CHANCE. WL KEEP THIS SLGHT CHANCE DUE TO SOME UPGLIDE STILL ENCOMPASSING AREA. WITH SOME ELEVATED INSTABILITY IN PLACE AND DECENT 0-6KM SHEAR, A FEW SVR STORMS ARE POSSIBLE. FRI-FRI NGHT: AREA OF 850MB THETA-E ADVECTION AND UPGLIDE IN THE 310-315K LAYER WL SHIFT SOUTH THROUGH THE DAY FRI. WOULD EXPECT ACTIVITY TO CONTINUE FRI WITH PLENTY OF 850MB MOISTURE IN PLACE AND LITTLE CHANGE IN UPPER AIR PATTERN. LLJ WL ONCE AGAIN KICK IN FRI NGHT, WITH ITS MAIN FOCUS OVER EASTERN KANSAS AND WESTERN MO. ISENTROPICS ALSO INDICATE THE BEST UPGLIDE OVER THESE AREAS. ALSO INTERESTING THAT THE 315K INDICATES QUITE A BIT OF LIFT OVER NORTH CENTRAL AND SOUTH CENTRAL KS. SAT-SUN: WL GO AHEAD AND KEEP A DRY FCST ON SAT, BUT IT COULD BE A CLOSE CALL WITH PRECIP ENDING OVER SE KS, ESPECIALLY SINCE THE LATEST TREND HAS BEEN TO SLOW THE SOUTHWARD PUSH OF PRECIP. IF PRECIP DOES AFFECT CWA, IT WL BE VERY SHORT-LIVED SAT MORNING. BY SAT NGHT-SUN, DOWNGLIDE WL OVERSPREAD THE CWA WITH MOST OF CONVECTIVE ACTIVITY CONFINED TO THE HIGH PLAINS IN AN UPSLOPE SCENARIO. MON-THURS: PREV FCST LOOKS RIGHT ON TRACK SO REALLY DID NOT MAKE MANY CHANGES AT ALL. MED RANGE MODELS REALLY HAVENT CHANGED MUCH AT ALL FROM YESTERDAYS RUNS. THE ECM CONTINUES TO BE SLIGHTLY STRONGER WITH THE UPPER RIDGE THAN THE GFS. BUT WHICHEVER ONE VERIFIES, SHUD BE DRY THROUGH THIS PERIOD WITH AT OR SLIGHTLY ABOVE NORMAL TEMPERATURES. MOSTLY SUNNY SKIES SHUD PREVAIL WITH COME CU DEVELOPING EACH DAY, ESPECIALLY OVER SOUTHEAST KANSAS. SO DID DECREASE CLOUD COVER A LITTLE WED AND WENT MOSTLY SUNNY TUES-THURS. ONCE AGAIN, NO MAJOR WEATHER MAKERS EXPECTED THROUGH THESE PERIODS. FCSTID = 7/LAWSON ICT 72 95 69 90 / 20 40 30 10 HUT 70 93 67 89 / 30 40 20 10 EWK 72 93 67 89 / 30 40 30 10 EQA 70 93 67 89 / 20 40 30 10 WLD 73 97 69 91 / 20 30 40 10 RSL 68 90 63 88 / 50 30 10 10 GBD 68 91 65 89 / 40 30 10 10 SLN 72 93 65 89 / 50 40 10 10 MPR 72 93 67 89 / 30 40 20 10 CFV 71 95 68 90 / 20 40 40 10 CNU 70 92 67 89 / 20 40 40 10 K88 69 91 67 89 / 20 40 30 10 .ICT... KS...NONE.
Hazardous weather outlook, Jul 31, 4:45 AM CDT, 11 hours 20 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-011200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 445 AM CDT THU JUL 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY ACROSS CENTRAL KANSAS LATE THIS EVENING AND TONIGHT. A COMPLEX OF STORMS IS EXPECTED TO DEVELOP ACROSS SOUTHERN NEBRASKA AND NORTHERN KANSAS BY EARLY EVENING, AND THEN MOVE SOUTHEAST INTO CENTRAL KANSAS DURING THE LATE EVENING AND OVERNIGHT HOURS. INSTABILITY AND WIND SHEAR PROFILES WILL BE FAVORABLE FOR SEVERE THUNDERSTORMS, WITH THE PRIMARY RISK BEING HAIL AND MORE LIKELY DAMAGING STRAIGHT-LINE WINDS. AS THESE STORMS MOVE SOUTHEAST TOWARD SOUTH CENTRAL AND SOUTHEAST KANSAS AFTER MIDNIGHT, THEY MAY ENCOUNTER SOMEWHAT DRIER AND MORE STABLE AIR TO THE SOUTH. HOWEVER, IF THESE STORMS CAN EVOLVE INTO A LARGE COMPLEX, THE RELATIVE COLD POOL OF AIR BEHIND THESE STORMS MAY PUSH THE RISK OF SEVERE WEATHER AND DAMAGING WINDS INTO SOUTH CENTRAL AND SOUTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE FOCUS FOR THUNDERSTORMS AND SEVERE WEATHER IS EXPECTED TO BE ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS ON FRIDAY AFTERNOON AND EVENING, MAINLY NEAR THE OKLAHOMA BORDER. LARGE HAIL AND DAMAGING WINDS WILL REMAIN THE PRIMARY RISK OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION CAN BE EXPECTED THIS EVENING AND TONIGHT ACROSS CENTRAL KANSAS, AND IS POSSIBLE ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS AFTER MIDNIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM KED
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 3:18 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 57 min |
| Jul 31, 3:33 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 57 min |
| Jul 31, 4:17 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 73 min |
| Jul 31, 4:25 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 65 min |
| Jul 31, 4:29 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 61 min |
| Jul 31, 4:59 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 61 min |
| Jul 31, 5:25 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 35 min |
| Jul 31, 6:01 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Reno | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.